Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 9 of 9 Posts

·
Registered
Joined
·
1 Posts
Discussion Starter · #1 ·
First of all I was in total disbelief when my doctor told me he thought I had IBS. Then I began to recall my mother telling me that my father suffered with stomach problems. I don't know if there is a genetic component to this disease but there must be. Second I agree that wheat sets it off something terrible, but that makes me think its Crohn's and not IBS. Also I have horrible pain, and nausea as if something is churning in my guts. I used to have flare ups regularly where I would vomit and have a bm at the same time a little trick I call burning the candle at both ends. Never any blood that I know of. I can say with 100% honesty that my condition has been mismanaged horribly. I knew I had a stomach condition but nobody told me what it was. I knew that it would flare up, and then go away. Coming with not gas so much but bloating. My stomach would bloat and there would be pain. I wouldn't want to eat because of the full feeling. I started taking Metformin and immediately started having the most severe Metformin mediated flare ups. Diarrhea, bloating, gas, and pain. The doctor finally switched me to the long acting 750mg one time a day, then I started getting used to it and it was okay for a few months. Then it started again, the pain, etc. He is very blase' about it and there have been times when I felt I needed to be in the hospital for the pain and fatigue and dehydration. But because I think anxiety is a component of all of this he refuses thinking I am "anxious" I am now off Metformin this week to allow my stomach to heal, but I told my doctor that no way will I take another Metformin the quality of my life plummeted on this medication. I would rather take Insulin to be honest. He hasn't tried any other pills. Also I tried Elavil once for the IBS and it worked, but it made my heart beat too fast. I can use it once or twice for big flare ups but not all the time.
 

·
Registered
Joined
·
262 Posts
I assume you have Diabetes type 2 and are not dependent on insulin. In my most recent blog, I said that subphysiologic glycemia, (that which doesn;t require a counter-regulatory response of glucogon to stimulate glucogenesis) does increase plasma epinephrine, which acts on vagal receptors to empty the stomach. Gastroparesis is delayed stomach emptying and is often related to diabetes and IBS. Emptying of the stomach causes the gastric reflex called the gastrocolionic reflex, in which stomach emptying also empties the bowel. If I were you I would stay away from insulin because it would cause a drastic, brittle reduction of blood sugar which would drastically decrease blood sugar and pump out a lot of epinephrine from the adrenal glands--setting off the gastrocolonic reflex. I would stick with long acting metformin, which would minimize the reductions in blood sugar to avoid diarrhea associated with a gastrocolonic reflex. I have constipation, and use coffee and a cervical traction device to reduce my blood sugar to maximize the gastro-colonic reflex, (and treat my delayed gastric emptying--which may be caused by the constipation).
 

·
Registered
Joined
·
14,427 Posts
Second I agree that wheat sets it off something terrible, but that makes me think its Crohn's and not IBS.
Not sure why you would think this. Wheat sensitivity is a hallmark of Celiac's Disease.... not Crohn's Disease. Celiac's disease can be tested for via bloodwork.If you think you have a wheat sensitivity... (different than Celiac's Disease) go wheat and gluten free and see if it helps.Never heard of anyone having ANY gut trouble with Metformin. Perhaps you are allergic to the Metformin??? It hasn't been mentioned here before to my knowledge. And there are other meds one can consider for Type 2 diabetes. (However I would stay away from Actos if I were you... definite higher incidence of bladder cancer with that one.)To be honest though I seriously doubt your stomach ailments are from the Metformin since you had a period with no gut trouble while you were on it. So.. I would think chances are you have regular old IBS AND type 2 diabetes. The period of calm and then a flare that you seem to experience is very typical of IBS.What is your diet like? A dietician may be of great help to you both with the Diabetes AND the IBS.Once an IBS diagnosis is reached.....IBS is largely managed by us .... not our Doctors. Treatments are found by each individual patient as we are all different. Finding the right treatments for you is done via trial and error by you. Most people find several treatments working together is what helps them the most.So go to the forums here that seem to pertain to you and your symptoms and start your trial-ing and error-ing.
It is just the way it is. Of course we all would like a quick fix.. but there isn't one. So best to just read the forums... and try things.All the best
 

·
Registered
Joined
·
1 Posts
Gastric upset is actually one of the most common side effects of Metformin. It should always be taken with food to minimize upset, and the extended release version will help decrease symptoms as well. I have (clinically undiagnosed but definitely existent) IBS-d, and the first question that came to my mind upon learning about Metformin was whether that was causing some of my problems. Unfortunately for me, my D predates the Metformin use, but it is definitely a valid concern on your part. There are plenty of other oral antidiabetic agents that your MD can prescribe that will have similar effects. Metformin is the go-to drug for diabetics, but in no way is it the only one.And just so anyone reading doesn't think I'm pulling this out of thin air, I'm in my 3rd year of nursing school going for my Bachelors, and we have studied diabetes, related medicines, and gastric problems extensively.
 

·
Registered
Joined
·
1 Posts
I have type 2 diabetes (2 years although only last 9 months on Metformin) for the last 11 weeks I have had what I thought was the worst IBS flare up in my relationship with IBS - constant diahorrhea/stomach ache/contractions/headaches/stiff limbs etc etc- docs and hospital all agreed it was IBS and I have had scans and colonoscopy blood and stool samples etc etc etc - at times the pain was so bad I thought I was dying - what I actually had (after hospitaladmittal) was metformin poisoning which came close to coma. Hospital apologies etc etc but I wanted to say to you do not assume its the IBS - although ironically I am now having an IBS flare up due to the poisoning. Ands there is medication apart from Metformin I am now on Zicron not insulin and diabetes is under control
 

·
Registered
Joined
·
3 Posts
I have IBS. I've had it for years. Then I was diagnosed with Type 2 Diabetes. I tried changing my diet to suit the diabetes - low carbs, whole wheats, leafy greens - and my IBS flared up so badly. It was bad before I started taking my metformin/glucofage but it got increasingly worse when I changed my diet for the diabetes. I've been tested for Chron's, Celiacs, etc. and all my tests have come back negative.

I have no freaking clue what to eat now. The IBS diet suggests eating this but the diabetes diet suggests eating the exact opposite. I've been to four nutritionists with food logs and IBS tracking logs to show them that I'm not crazy and they have no idea how to help.

I need a miracle.

I'm terrified of the long term affects of my diabetes, but right now I can't keep missing work because I can't stay out of the bathroom. Or when I'm at work keep having to run to the bathroom (I'm a secretary and usually the lone person in my office's lobby. So when I'm out my bosses think the world is ending and then they have to take someone else from their work and put them out in my area.

Its a mess and I need help. I don't know where to turn. I've been to so many doctors, so many nutritionists and while small things change nothing sticks.
 

·
Registered
Joined
·
1 Posts
Chromium picolinate increases your insulin sensitivity too, if you take over 600mg per day. I've tried polynicotinate, but it doesnt work the same. You should consider a ketogenic diet if you're having metabolic syndrome problems. The easiest way to start is with Atkins, but do that while you research more.

That doctor needs his head examined. Next time he pressures you, tell him you're "too anxious" to take anymore Metformin.
 

·
Registered
Joined
·
14,427 Posts
Yeah I would stick to your guns with the Metformin. You know your body best! There are other medicinal options out there besides Metformin and Insulin. See an endocrinologsit to help you with the diabetes.
 
1 - 9 of 9 Posts
Top